Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Filling by holomorphic curves in
symplectic 4-manifolds


Author: Rugang Ye
Journal: Trans. Amer. Math. Soc. 350 (1998), 213-250
MSC (1991): Primary 53C15; Secondary 32C25
DOI: https://doi.org/10.1090/S0002-9947-98-01970-9
MathSciNet review: 1422913
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a general framework for embedded (immersed) $J$-holomorphic curves and a systematic treatment of the theory of filling by holomorphic curves in 4-dimensional symplectic manifolds. In particular, a deformation theory and an intersection theory for $J$-holomorphic curves with boundary are developed. Bishop's local filling theorem is extended to almost complex manifolds. Existence and uniqueness of global fillings are given complete proofs. Then they are extended to the situation with nontrivial $J$-holomorphic spheres, culminating in the construction of singular fillings.


References [Enhancements On Off] (What's this?)

  • [A] M. Audin, Symplectic and almost complex manifolds, in Holomorphic Curves in Symlectic Geometry, by M. Audin and J. Lafontaine (editors), Birkhäuser, 1994, pp. 41-74. MR 95i:58005
  • [AA] F. J. Almgren and W. K. Allard, On the radial behavior of minimal surfaces and the uniqueness of their tangent cones, Ann. Math. 113 (1981), 215-265. MR 83k:49069
  • [B] E. Bishop, Differentiable manifolds in complex Euclidean space, Duke Math. J. 32 (1965), 1-22. MR 34:369
  • [BG] E. Bedford and B. Gaveau, Envelopes of holomorphy of certain 2-spheres in $\Bbb C^2$, Amer. J. Math. 105 (1983), 975-1009. MR 84k:32016
  • [BK] E. Bedford and W. Klingenberg, On the envelope of holomorphy of a 2-sphere in $\Bbb C^2$, J. Amer. Math. Soc. 4 (1991), 623-646. MR 92j:32034
  • [E1] Y. Eliashberg, Filling by holomorphic disks and its applications, Geometry of Low-dimensional Manifolds, 2 (Durham, 1989), London Math. Soc. Lecture Note Ser., vol. 151, Cambridge Univ. Press, 1990, pp. 45-67. MR 93g:53060
  • [E2] Y. Eliashberg, Topology of 2-knots in $\Bbb R^4$ and symplectic geometry, The Floer Memorial Volume, Progr. Math., vol. 133, Birkhäuser, Basel, 1995, pp. 335-353. MR 96j:57023
  • [F] A. Floer, The unregularized gradient flow of the symplectic action, Comm. Pure Appl. Math. 41 (1988), 775-813. MR 89g:58065
  • [G] M. Gromov, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307-347. MR 87j:53053
  • [H] H. Hofer, Pseudo holomorphic spheres in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993), 515-563. MR 94j:58064
  • [M1] D. McDuff, The local behavior of holomorphic curves in almost complex 4-manifolds, J. Diff. Geom. 34 (1981), 143-164. MR 93e:53050
  • [M2] D. McDuff, Singularities of J-holomorphic curves in almost complex 4-manifolds, J. Geom. Anal. 2 (1992), 249-266. MR 93g:58032
  • [M3] D. McDuff, The structure of rational and ruled symplectic 4-manifolds, J. Amer. Math. Soc. 3 (1990), 679-712; erratum, 5 (1992), 987-988. MR 91k:58042; MR 93k:58098
  • [M4] D. McDuff, Examples of symplectic structures, Invent. Math. 89 (1987), 13-36. MR 88m:58061
  • [M5] D. McDuff, Singularities and positivity of intersections of J-holomorphic curves in symplectic 4-manifolds, in Holomorphic Curves in Symplectic Geometry, edited by M. Audin and J. Lafontaine (editors), Birkhäuser, 1994, pp. 191-215. MR 95i:58005
  • [MS] D. McDuff and D. Salamon, Symplectic Geometry, Lecture Notes, Cambridge, 1993.
  • [MT] D. McDuff and L. Traynor, Cambridge Univ. Press, 1993, pp. 169-182 in Symplectic Geometry. MR 95j:58052
  • [MW] M. J. Micallef and B. White, The structure of branch points in area minimizing surfaces and in pseudoholomorphic curves, preprint. Ann. Math. 141 (1995), 35-85. MR 96a:58063
  • [SU] J. Sacks and K. Uhlenbeck, The existence of minimal immersions of 2-spheres, Ann. Math. (2) 113 (1981), 1-24. MR 82f:58035
  • [S1] L. Simon, Asymptotics for a class of non-linear evolution equations, with applications to geometric problems, Ann. Math. (2) 118 (1983), 525-572. MR 85b:58121
  • [S2] L. Simon, Cylindrical tangent cones and the singular set of minimal submanifolds, J. Diff. Geom. 38 (1993), 585-652. MR 95a:58026
  • [S3] L. Simon, On the singularities of harmonic maps, preprint.
  • [V] I. N. Vekua, Generalized analytic functions, Pergamon Press, Oxford, and Addison-Wesley, Reading, MA, 1962. MR 27:321
  • [Y1] R. Ye, Gromov's compactness theorem for pseudo holomorphic curves, Trans. Amer. Math. Soc. 342 (1994), 671-694. MR 94f:58030
  • [Y2] R. Ye, Filling by holomorphic disks in symplectic 4-manifolds, preprint, Centre de Mathématiques et de Leurs Applications, ENS Cachan, 1994.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 53C15, 32C25

Retrieve articles in all journals with MSC (1991): 53C15, 32C25


Additional Information

Rugang Ye
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106
Email: yer@math.ucsb.edu

DOI: https://doi.org/10.1090/S0002-9947-98-01970-9
Received by editor(s): January 24, 1996
Additional Notes: Partially supported by NSF
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society